Algebraic & Geometric Topology

Surgery formulae for finite type invariants of rational homology $3$–spheres

Christine Lescop

Full-text: Open access

Abstract

We first present four graphic surgery formulae for the degree n part Zn of the Kontsevich–Kuperberg–Thurston universal finite type invariant of rational homology spheres.

Each of these four formulae determines an alternate sum of the form

I N ( 1 ) I Z n ( M I )

where N is a finite set of disjoint operations to be performed on a rational homology sphere M, and MI denotes the manifold resulting from the operations in I. The first formula treats the case when N is a set of 2n Lagrangian-preserving surgeries (a Lagrangian-preserving surgery replaces a rational homology handlebody by another such without changing the linking numbers of curves in its exterior). In the second formula, N is a set of n Dehn surgeries on the components of a boundary link. The third formula deals with the case of 3n surgeries on the components of an algebraically split link. The fourth formula is for 2n surgeries on the components of an algebraically split link in which all Milnor triple linking numbers vanish. In the case of homology spheres, these formulae can be seen as a refinement of the Garoufalidis–Goussarov–Polyak comparison of different filtrations of the rational vector space freely generated by oriented homology spheres (up to orientation preserving homeomorphisms).

The presented formulae are then applied to the study of the variation of Zn under a pq–surgery on a knot K. This variation is a degree n polynomial in qp when the class of qp in is fixed, and the coefficients of these polynomials are knot invariants, for which various topological properties or topological definitions are given.

Article information

Source
Algebr. Geom. Topol., Volume 9, Number 2 (2009), 979-1047.

Dates
Received: 1 April 2009
Accepted: 2 April 2009
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513797007

Digital Object Identifier
doi:10.2140/agt.2009.9.979

Mathematical Reviews number (MathSciNet)
MR2511138

Zentralblatt MATH identifier
1171.57014

Subjects
Primary: 57M27: Invariants of knots and 3-manifolds
Secondary: 57N10: Topology of general 3-manifolds [See also 57Mxx] 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45} 55R80: Discriminantal varieties, configuration spaces

Keywords
finite type invariant 3-manifold surgery formula Jacobi diagram Casson–Walker invariant configuration space invariant Goussarov–Habiro filtration clasper clover Y-graph

Citation

Lescop, Christine. Surgery formulae for finite type invariants of rational homology $3$–spheres. Algebr. Geom. Topol. 9 (2009), no. 2, 979--1047. doi:10.2140/agt.2009.9.979. https://projecteuclid.org/euclid.agt/1513797007


Export citation

References

  • S Akbulut, J D McCarthy, Casson's invariant for oriented homology $3$–spheres. An exposition, Math. Notes 36, Princeton Univ. Press (1990)
  • E Auclair, Surfaces et invariants de type fini en dimension $3$, PhD thesis, Grenoble University (2006)
  • E Auclair, C Lescop, Clover calculus for homology 3-spheres via basic algebraic topology, Algebr. Geom. Topol. 5 (2005) 71–106
  • S Axelrod, I M Singer, Chern–Simons perturbation theory, from: “Proceedings of the XXth International Conference on Differential Geometric Methods in Theoretical Physics, Vol. 1, 2 (New York, 1991)”, (S Catto, A Rocha, editors), World Sci. Publ., River Edge, NJ (1992) 3–45
  • S Axelrod, I M Singer, Chern–Simons perturbation theory. II, J. Differential Geom. 39 (1994) 173–213
  • D Bar-Natan, On the Vassiliev knot invariants, Topology 34 (1995) 423–472
  • D Bar-Natan, S Garoufalidis, L Rozansky, D P Thurston, The Århus integral of rational homology $3$–spheres. I. A highly non trivial flat connection on $S\sp 3$, Selecta Math. $($N.S.$)$ 8 (2002) 315–339
  • D Bar-Natan, S Garoufalidis, L Rozansky, D P Thurston, The Århus integral of rational homology $3$–spheres. II. Invariance and universality, Selecta Math. $($N.S.$)$ 8 (2002) 341–371
  • D Bar-Natan, S Garoufalidis, L Rozansky, D P Thurston, The Århus integral of rational homology $3$–spheres. III. Relation with the Le–Murakami–Ohtsuki invariant, Selecta Math. $($N.S.$)$ 10 (2004) 305–324
  • R Bott, A S Cattaneo, Integral invariants of $3$–manifolds, J. Differential Geom. 48 (1998) 91–133
  • R Bott, A S Cattaneo, Integral invariants of 3-manifolds. II, J. Differential Geom. 53 (1999) 1–13
  • A S Cattaneo, Configuration space integrals and invariants for $3$–manifolds and knots, from: “Low-dimensional topology (Funchal, 1998)”, (H Nencka, editor), Contemp. Math. 233, Amer. Math. Soc. (1999) 153–165
  • S Garoufalidis, On finite type $3$–manifold invariants. I, J. Knot Theory Ramifications 5 (1996) 441–461
  • S Garoufalidis, M Goussarov, M Polyak, Calculus of clovers and finite type invariants of $3$–manifolds, Geom. Topol. 5 (2001) 75–108
  • S Garoufalidis, N Habegger, The Alexander polynomial and finite type $3$–manifold invariants, Math. Ann. 316 (2000) 485–497
  • S Garoufalidis, T Ohtsuki, On finite type $3$–manifold invariants. V. Rational homology $3$–spheres, from: “Geometry and physics (Aarhus, 1995)”, (J E Andersen, J Dupont, H Pedersen, A Swann, editors), Lecture Notes in Pure and Appl. Math. 184, Dekker, New York (1997) 445–457
  • C M Gordon, Some aspects of classical knot theory, from: “Knot theory (Proc. Sem., Plans-sur-Bex, 1977)”, (J-C Hausmann, editor), Lecture Notes in Math. 685, Springer, Berlin (1978) 1–60
  • L Guillou, A Marin, Notes sur l'invariant de Casson des sphères d'homologie de dimension trois, Enseign. Math. $(2)$ 38 (1992) 233–290 With an appendix by C Lescop
  • K Habiro, Claspers and finite type invariants of links, Geom. Topol. 4 (2000) 1–83
  • C Kearton, W B R Lickorish, Piecewise linear critical levels and collapsing, Trans. Amer. Math. Soc. 170 (1972) 415–424
  • M Kontsevich, Feynman diagrams and low-dimensional topology, from: “First European Congress of Mathematics, Vol. II (Paris, 1992)”, (A Joseph, F Mignot, F Murat, B Prum, R Rentschler, editors), Progr. Math. 120, Birkhäuser, Basel (1994) 97–121
  • G Kuperberg, D P Thurston, Perturbative $3$–manifold invariants by cut-and-paste topology
  • T T Q Le, An invariant of integral homology $3$–spheres which is universal for all finite type invariants, from: “Solitons, geometry, and topology: on the crossroad”, (V M Buchstaber, S P Novikov, editors), Amer. Math. Soc. Transl. Ser. 2 179, Amer. Math. Soc. (1997) 75–100
  • T T Q Le, J Murakami, T Ohtsuki, On a universal perturbative invariant of $3$–manifolds, Topology 37 (1998) 539–574
  • C Lescop, On the Kontsevich–Kuperberg–Thurston construction of a configuration space invariant for rational homology $3$–spheres
  • C Lescop, Splitting formulae for the Kontsevich–Kuperberg–Thurston invariant of rational homology $3$–spheres
  • C Lescop, Global surgery formula for the Casson–Walker invariant, Annals of Math. Studies 140, Princeton Univ. Press (1996)
  • C Lescop, About the uniqueness of the Kontsevich integral, J. Knot Theory Ramifications 11 (2002) 759–780
  • A Marin, Un nouvel invariant pour les sphères d'homologie de dimension trois (d'après Casson), from: “Séminaire Bourbaki, Vol. 1987/88, Exp. No. 693”, Astérisque 161-162 (1988) 151–164
  • S V Matveev, Generalized surgeries of three-dimensional manifolds and representations of homology spheres, Mat. Zametki 42 (1987) 268–278, 345 In Russian; translated in Math. Notes 42 (1999) 651–656
  • J Milnor, Link groups, Ann. of Math. $(2)$ 59 (1954) 177–195
  • H Murakami, Y Nakanishi, On a certain move generating link-homology, Math. Ann. 284 (1989) 75–89
  • T Ohtsuki, Finite type invariants of integral homology $3$–spheres, J. Knot Theory Ramifications 5 (1996) 101–115
  • H Rademacher, E Grosswald, Dedekind sums, The Carus Math. Monogr. 16, Math. Assoc. Amer., Washington, D.C. (1972)
  • K Walker, An extension of Casson's invariant, Annals of Math. Studies 126, Princeton Univ. Press (1992)
  • C T C Wall, Quadratic forms on finite groups, and related topics, Topology 2 (1963) 281–298